1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Does anyone else have depressive episodes after severe hypos?

Discussion in 'Emotional and Mental Health' started by McOwarth, Aug 25, 2017.

  1. McOwarth

    McOwarth Type 1 · Member

    Messages:
    19
    Likes Received:
    5
    Trophy Points:
    43
    Hi,
    I did post this morning and got some great feedback, but took it down so i could explain what i meant properly with a clearer head.

    I'm basically wondering if anyone else gets low mood and so on after a ''big'' hypo, and what you do to get through it.

    I always get a bit moody after a hypo, but i've had 3 quite bad ones in the last week (after admitting i needed to get it looked at and after speaking with my nurse and getting some guidance we've adjusted my ratios and hopefully i won't have anymore for some time)

    I'm just shot at, physically and mentally. I'm tired and achy and worn out. My moods quite low, dark i guess and i feel like i just dont wanna. Does that make any sense?

    Any tips on getting back to normal would really be appreciated.

    Thanks
     
    • Agree Agree x 1
    • Hug Hug x 1
  2. azure

    azure Type 1 · Expert

    Messages:
    9,780
    Likes Received:
    7,401
    Trophy Points:
    178
    @McOwarth You can always edit your posts or, if you need time to think, you can ask a mod to temporarily move a thread off the open forum while you collect your thoughts.

    If you'd like me to try to move posts across, I can : )
     
  3. McOwarth

    McOwarth Type 1 · Member

    Messages:
    19
    Likes Received:
    5
    Trophy Points:
    43
  4. Brunneria

    Brunneria Other · Guru
    Retired Moderator

    Messages:
    21,807
    Likes Received:
    35,058
    Trophy Points:
    298
    Hi,

    Yes, i feel extremely down, depressed, miserable, achey and emotionally fragile after a bad hypo. Directly in proportion to the severity of the hypo(s).

    Nowadays i kind of roll with it, because I know what is going on, and I know that it will pass (although it can take up to three days).

    I tend to find the following helps:
    - avoiding exercise til i feel better
    - eating good nutritious food, regularly (it is very tempting to just eat easy junk options when i feel like that, but i feel better sooner if i eat protein, lots of veg and salad, and good quality unprocessed fats
    - early nights and lie ins (if possible)
    - curling up with a good book
    - avoiding stress, high activity levels and aggro. Obviously this is much easier said than done! :)

    Basically it is just a matter of looking after yourself and getting back on an even keel.

    Hope that helps :)
     
    • Like Like x 1
    • Agree Agree x 1
  5. McOwarth

    McOwarth Type 1 · Member

    Messages:
    19
    Likes Received:
    5
    Trophy Points:
    43
    Thank you <3 I find myself really low, don't wanna get up for work or leave the house.. But I'm hard on myself for feeling like that which makes it worse if that makes sense
     
    • Hug Hug x 1
  6. miszu

    miszu Type 1 · Well-Known Member

    Messages:
    248
    Likes Received:
    153
    Trophy Points:
    123
    I do feel down too after hypoing. It helps that I know that its temporary. My mood can change super fast, one second I am okay the next second Im so depressed and tired physically and mentally as well. But the good thing is that it changes back to good pretty fast too ! ;) Dont stress urself, I think its the same for everyone. I dont know what goes down in our body after hypoing, but we just feel this way, thats okay, dont feel bad about urself. It ll go away, if that helps be around ur loved ones, or be by urself, whatever makes u feel better in these cases ! I find that with time I learn how to get over it faster and just live my life. Hope u feel better ! X
     
    • Agree Agree x 1
  7. Karenchq

    Karenchq Type 1 · Well-Known Member

    Messages:
    84
    Likes Received:
    58
    Trophy Points:
    58
    Yes, I also get depressed after a hypo and for severe ones can be emotionally and physically drained for several days. Emotionally, I then feel like a total failure and get super depressed.
     
    • Agree Agree x 1
    • Hug Hug x 1
  8. leahkian

    leahkian · Well-Known Member

    Messages:
    302
    Likes Received:
    211
    Trophy Points:
    63
    Most diabetics feel tired and depressed after a bad hypo as it is a shock to the body and mind. When i start having a hypo i can get angry, at which point i get told to check my bm and after the hypo i feel as if i have been in a boxing match and need to sleep and get warm. I suffer from depression in any case as do a lot of diabetics do, its the constant battle with diabetes and every thing else that comes with it. Even with a cold it can have your bs all over but people can not see that as they do not know how much diabetes effects your life.
     
    • Agree Agree x 1
  9. Julia McCoulough

    Julia McCoulough Type 1 · Well-Known Member

    Messages:
    343
    Likes Received:
    912
    Trophy Points:
    133
    I hate it too but when I was first diagnosed I had about three horrible hypos nasty and I haven't had a bad one since but I've had a couple of them but not nasty ones
     
  10. gvav

    gvav Type 1 · Newbie

    Messages:
    1
    Likes Received:
    1
    Trophy Points:
    43
    story of my life!I get that feeling every now and then and it's so hard to explain it to others when it happens.
    By the way,do you also experience similar feelings or some wierd ones respectively with hyperglycemia?
     
    • Like Like x 1
  11. Em1802

    Em1802 Type 1 · Newbie

    Messages:
    1
    Likes Received:
    0
    Trophy Points:
    41
  12. Singa

    Singa Type 2 · Newbie

    Messages:
    3
    Likes Received:
    0
    Trophy Points:
    21
    Immediately take a couple spoon of sugar or sweets to raise up your sugar level. Alternative some honey or milk effective in calming yr nerves.
    Ask Doc to adjust yr insulin intake!
    Once I had hypo practically raiding the fridge for food to stop the shivering body!
     
  13. Grant_Vicat

    Grant_Vicat Don't have diabetes · Well-Known Member

    Messages:
    964
    Likes Received:
    1,275
    Trophy Points:
    178
    Hi @McOwarth Although you specifically mention AFTER a Hypo, which I regularly experienced even though I do not normally suffer from depression, I also found unexplained depression could be a warning sign that I was going Hypo. I enclose a paragraph taken from the book in the photograph:
    I have a whole battery of warning signs when I am low, sugar-wise. The most obvious is sudden excessive yawning. Many times in public I have been tempted to ask total strangers whether they are diabetic, simply because they yawn incessantly. Is this because the brain thinks it needs bucketfuls of Oxygen to create unattainable energy? I can also feel unnaturally depressed. Red stars can dance within my eyes and if I walk into a darker area, what look like giant sunflower heads blot out my vision. Tingling affects all my mouth my hands shake, and I have a raging headache. I have often been alerted to low readings because I am unable to make decisions. Ironically this is often at lunchtime, in a food shop, when I am trying to work out what adds up to 60g of Carbohydrate.
    I would usually find that once I had got back to a stable BS, the depression would sometimes go quite quickly. I think the slow release carbs, advised after the quick release, help to settle body chemistry more effectively. Whilst we are all different, I would hope that this could be the case with your regime. I wish you the best of luck
     
    • Winner Winner x 1
  14. Glucobabu

    Glucobabu Type 1 · Well-Known Member

    Messages:
    229
    Likes Received:
    91
    Trophy Points:
    88
    I can relate to almost all that you mentioned. Just one thing I would like to add — severe back ache! Enough to make you want to sit down wherever you are. Can anyone second that please to reassure me I am not the only one with this?
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook